Nevada, 2006Heavy Snow in Nevada, March 2 to 3, 2006
March 2 to 3, 2006 · NWS REV · 1 event in 1 county or zone
A winter storm moved through the Sierra Nevada on March 2nd and 3rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moved through the Sierra Nevada on March 2nd and 3rd. Up to three feet of snow fell in the higher elevations.Storm total snowfall amounts:Cold Springs Valley north of Reno 6 inches5 S of Reno (Caughlin Ranch area) 5 inches
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 2, 9:50 AM PST, 4 hours 10 minutes earlier.
Area forecast discussion, Mar 2, 9:50 AM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
950 AM PST THU MAR 2 2006
UPDATE...LIGHT TO MODERATE SNOW FALLING ALONG NEARLY
STATIONARY FRONTAL BAND ACROSS NRN SIERRA THIS MORNING.
AROUND 4 TO 8 INCHES OF NEW SNOW REPORTED BY SPOTTERS
AROUND LAKE TAHOE AND TRUCKEE AREA AS OF 9 AM THIS
MORNING. SNOW SPILLING OVER MAINLY ACROSS NRN VALLEY OF
WRN NV N OF I80 WITH AN INCH OR TWO REPORTED IN COLD
SPRINGS AND NWD INTO NRN WASHOE COUNTY. IMPRESSIVE AMOUNT
OF COLD AIR CONVECTION UNDER COLD POOL ALONG OFF NRN CA CST
WITH SOME LIGHTNING DETECTED OFF COAST N OF BAY AREA.
SHOULD SEE STEADY LIGHT TO MODERATE SNOW AND SNOW SHOWERS
IN SIERRA TODAY AND THIS EVENING THEN INCREASING ON FRIDAY
AS UPPER TROUGH AND COLD POOL SWINGS INLAND. UPDATES THIS
MORNING TO INCREASE SNOW AMOUNTS IN SIERRA ZONES. WILL
BE LOOKING AT EXTENDING WS WARNING INTO FRIDAY NGT WITH
AFTERNOON FORECAST PACKAGE. CYLKE
.LONG TERM...SUNDAY THROUGH WEDNESDAY...
NEXT TROF APPROACHING THE WEST COAST SUNDAY WILL SPREAD PRECIP INTO
NERN CA BY AFTERNOON AND ACROSS THE REMAINDER OF THE SIERRA AND
ADJACENT SECTIONS OF WRN NV SUN NIGHT. THIS SYSTEM IS NOW COMING IN
COLDER AND DEEPER ON THE 00Z AND 06Z GFS...ALTHOUGH THESE
OPERATIONAL RUNS ARE MORE AGGRESSIVE THAN THE ENSEMBLE MEMBERS AND
OTHER MEDIUM RANGE GUIDANCE. MAX SNOW LEVELS ARE NOW EXPECTED ONLY
TO BE NEAR 6500 FT AT THE ONSET SUN AFTN BUT QUICKLY DROP BELOW LAKE
LEVEL SUN EVENING AND THEN SETTLE BETWEEN 4500 AND 5000 FT THRU
MONDAY...RESULTING IN MINIMAL HYDROLOGIC CONCERN. WHILE THE MODEL
DATA HAVE THEIR DIFFERENCES ON THE INTENSITY OF THIS LOW...THERE IS
ENOUGH AGREEMENT THAT SOME PRECIP WILL OCCUR SO POPS WERE NUDGED UP
TO LIKELY VALUES FOR THE SIERRA ZONES SUN NIGHT-MON. WINDS WILL PICK
UP SUN NIGHT-MON MORNING AS THE TROF AND ASSOCIATED COLD FRONT MOVES
ACROSS WRN NV.
NEXT STORM AND COLD FRONT FOLLOWS QUICKLY MON NIGHT-TUES WITH SNOW
LEVELS EASILY DOWN TO THE VALLEY FLOORS OF WRN NV WITH BRISK WINDS
CONTINUING ALTHOUGH SPEEDS SHOULD BE A BIT LOWER THAN MONDAY. POPS
WERE NUDGED UP TO LIKELY VALUES FOR THE SIERRA AND ALSO FOR FAR WRN
NV...AS POTENTIAL FOR ANOTHER HEAVY SNOW EVENT EXISTS INTO THE
RENO-CARSON CITY AREAS. HOWEVER...AFTER SEEING HOW THE GFS CHANGED
IN HANDLING THE SYSTEM ABOUT TO AFFECT THE REGION FROM LAST WEEKEND
DAYS AGO TO THE CURRENT RUN...IT IS TOO SOON TO DETERMINE WHETHER
THIS SYSTEM WOULD PRODUCE HIGH END SNOW AMOUNTS FOR A MARCH STORM IN
PARTS OF WRN NV ESPECIALLY SINCE ACCUMULATION ON VALLEY AREAS IS
MORE DEPENDENT ON THE TIME OF DAY THE HEAVIER SNOW BANDS OCCUR.
PRECIP SHOULD TAPER OFF TUES NIGHT WITH CHILLY TEMPS ACROSS THE
REGION WHICH MAY BE EVEN COLDER IF WIDESPREAD SNOW COVER IS PRESENT
AND CLOUDS HAVE A CHANCE TO THIN OUT. THE NEXT TROF APPROACHES SO
FAST THAT THE OVERRUNNING HIGH CLOUDS MAY ALREADY BE OVER THE REGION
BEFORE THE LOW CLOUDS FROM THE EXITING SYSTEM ARE ABLE TO CLEAR OUT.
CURRENT GFS TIMING BRINGS LIGHT SNOW INTO NERN CA WITH WINDS
INCREASING OVER MUCH OF THE REGION BY WED AFTERNOON. MJD
&&
.AVIATION...
WDSPRD IFR AND BRIEF LIFR OVR TAHOE BASIN AND NEAR SIERRA CREST THRU
TONIGHT DUE TO SNOW ALTHOUGH CONDS MAY IMPROVE TO MVFR AT TIMES FROM
18Z TO 04Z BETWEEN ORGANIZED SNOW AREAS. OVER REMAINDER OF
REGION...CONDS SHOULD VARY BETWEEN VFR AND MVFR EXC FOR LOCAL IFR
DURING PERIODS OF HEAVIER SNOW OVER PARTS OF FAR WRN NV. MJD
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 6 AM THURSDAY MORNING THROUGH
4 PM FRIDAY AFTERNOON FOR NVZ002.
WINTER STORM WARNING FROM 6 AM THURSDAY MORNING THROUGH
4 PM FRIDAY AFTERNOON FOR NVZ003.
CA...WINTER STORM WARNING FROM 6 AM THURSDAY MORNING THROUGH
4 PM FRIDAY AFTERNOON FOR CAZ071.
WINTER STORM WARNING FROM 6 AM THURSDAY MORNING THROUGH
4 PM FRIDAY AFTERNOON FOR CAZ072-CAZ073.
&&Hazardous weather outlook, Mar 2, 6:00 AM PST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
600 AM PST THU MAR 02 2006
CAZ070>073-NVZ001>005-031500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
600 AM PST THU MAR 02 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY
A WINTER STORM WARNING REMAINS IN EFFECT UNTIL FRIDAY AFTERNOON FOR THE
EASTERN SIERRA INCLUDING THE GREATER LAKE TAHOE AREA AND FOR PARTS
OF EXTREME WESTERN NEVADA INCLUDING THE GREATER RENO AND CARSON CITY
AREAS. SEE THE LATEST WINTER WEATHER MESSAGE /WWUS45 KREV RNOWSWREV/
FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY
A WINTER STORM WARNING REMAINS IN EFFECT UNTIL FRIDAY AFTERNOON FOR
THE EASTERN SIERRA INCLUDING THE GREATER LAKE TAHOE AREA AND FOR
PARTS OF EXTREME WESTERN NEVADA INCLUDING THE GREATER RENO AND
CARSON CITY AREAS. SEE THE LATEST WINTER WEATHER MESSAGE /WWUS45
KREV RNOWSWREV/ FOR ADDITIONAL DETAILS.
A SERIES OF SYSTEMS WILL AFFECT THE REGION THROUGH THE PERIOD WITH
SNOW AND GUSTY WINDS...STAY TUNED TO THE NATIONAL WEATHER SERVICE
FOR THE LATEST INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
SMM
In the hours before
Local storm report, Mar 2, 1:04 PM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
104 PM PST THU MAR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM SNOW 5 W PORTOLA 39.80N 120.56W
03/02/2006 E6.0 INCH PLUMAS CA TRAINED SPOTTER
SO FAR ON THE GROUND. STILL SNOWING LIGHT. VERY WET SNOW.
TEMPERATURE IS 40 DEGREES. NO WIND.
0850 AM SNOW 3 ENE DONNER PEAK 39.33N 120.26W
03/02/2006 M8.0 INCH NEVADA CA TRAINED SPOTTER
AT TAHOE-DONNER...CURRENTLY SNOWING HEAVY WITH VISIBILITY
NEAR 1/4SM. NO WIND. 8 INCHES NEW SNOW.
0839 AM SNOW 3 S PROSSER CREEK RESER 39.33N 120.17W
03/02/2006 E8.0 INCH NEVADA CA TRAINED SPOTTER
ESTIMATED 6-8 INCHES NEW SNOW NEAR I-80 AND DONNER LAKE.
CURRENTLY HEAVY SNOW...ABOUT 2 INCHES PER HOUR. NO WIND.
0804 AM HEAVY SNOW 2 WNW CROMBERG 39.87N 120.72W
03/02/2006 M7.0 INCH PLUMAS CA TRAINED SPOTTER
SNOWFALL SINCE LAST NIGHT.
&&
RCRUZHeavy Snow, Greater Reno/Carson City/Minden Area
- When
- March 2, 2:00 PM PST to March 3, 12:00 PM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New York, March 2, 2006$45,000 · 9 events
- Strong Wind in Maryland, March 2, 2006$50,000 · 1 event
- Strong Wind in West Virginia, March 2, 2006$35,000 · 1 event
- Wildfire in Virginia, March 2, 20062 injured · 1 event
- Winter Storm and Winter Weather in New Jersey, March 2, 200611 events
- Winter Storm and Winter Weather in Pennsylvania, March 2, 200610 events
- Heavy Snow in New York, March 2, 20068 events
- Winter Storm in Connecticut, March 2, 20068 events
- Winter Storm in Michigan, March 2, 20066 events
- Heavy Snow in Michigan, March 2, 20065 events
- Heavy Rain in California, March 2 to 31, 20065 events
- Winter Storm and Winter Weather in California, March 2 to 3, 20065 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493364.